Missouri, 2011

Excessive Heat in Missouri, July 17 to 25, 2011

July 17 to 25, 2011 · NWS SGF · 3 events in 2 counties and zones

A very strong upper level ridge of high pressure caused extreme heat to build over the Ozarks. This caused a section of a major road to buckle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
57
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A very strong upper level ridge of high pressure caused extreme heat to build over the Ozarks. This caused a section of a major road to buckle. During this period at least 57 heat related illnesses were reported along with one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 11:21 AM CST, 39 minutes earlier.

Area forecast discussion, Jul 17, 11:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 PM CDT SUN JUL 17 2011

...UPDATE TO AVIATION...

.DISCUSSION...

NO CHANGES TO THE EXCESSIVE HEAT WARNING WAS NEEDED AFTER ANALYZING
THIS MORNING'S DATA.  TEMPERATURES TODAY SHOULD BE SIMILAR TO
YESTERDAY'S READINGS...BUT MAYBE A DEGREE OR TWO WARMER IN SOME
LOCATIONS.  THE EASTERN OZARKS SHOULD HEAT UP INTO THE LOWER
90S...WHILE TRIPLE DIGIT READINGS ARE LIKELY OVER SOUTHEAST KANSAS
AND AREAS OF FAR WESTERN MISSOURI.  THEREFORE...THE EXCESSIVE HEAT
WARNING WILL REMAIN IN EFFECT FOR AREAS ALONG AND WEST OF A LINE
FROM ANDERSON...TO STOCKTON...AND TO VERSAILLES.

AS WE PROGRESS INTO THE MONDAY THROUGH WEDNESDAY TIME FRAME...850MB
WINDS ASSUME MORE OF A SOUTHERLY...TO EVEN SOUTHWEST TRAJECTORY.
THIS CAUSES 850 TEMPERATURES TO WARM ANYWHERE FROM ONE TO THREE
DEGREES CELSIUS.  IN RESPONSE...SURFACE TEMPERATURES WILL ALSO
EXPERIENCE A WARMING TREND...PARTICULARLY OVER THE EASTERN OZARKS.

LOOK FOR TEMPERATURES TO TREND UP TWO TO THREE DEGREES EACH DAY FOR
AREAS EAST OF HIGHWAY 65.  HIGHS IN THIS REGION WILL EVENTUALLY HEAT
INTO THE UPPER 90S AND MAYBE EVEN THE TRIPLE DIGITS...PROMPTING AN
ISSUANCE OF EITHER A HEAT ADVISORY OR WARNING.  UNTIL THEN...NO
HEADLINES FOR THE EASTERN OZARKS WILL BE NEEDED.

THE ECMWF 500 MB HEIGHT ANALYSIS AND EVOLUTION WITH THE SUMMERTIME
HIGH HAS BEEN MORE STABLE THAN THE GFS...THEREFORE WE WILL LEAN OUR
FORECAST WITH THE HOTTER ECMWF THROUGH THE END OF NEXT WEEK.  THIS
MEANS THAT THE HEAT WAVE WILL PERSIST WELL INTO NEXT WEEKEND...AND
MAYBE EVEN LONGER.

EVENTUALLY DEW POINTS ACROSS THE ENTIRE OZARKS WILL BEGIN MIXING
DOWN INTO THE UPPER 50S TO THE LOWER 60S...HELPING TO MITIGATE HEAT
INDICES FROM GETTING OUT OF CONTROL.

REGARDING PRECIPITATION CHANCES...THE INGREDIENTS NEEDED FOR
AFTERNOON PULSE THUNDERSTORMS DO NOT APPEAR TO COME TOGETHER ANYTIME
SOON.  WARM MID LEVEL TEMPERATURES COMBINED WITH DRY MID LEVEL AIR
WILL SUPPRESS PARCELS FROM REACHING THEIR LEVELS OF FREE
CONVECTION.  THEREFORE...NO PRECIPITATION IS FORECASTED THROUGH THE
NEXT 7 DAYS.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...HIGH PRESSURE...BOTH AT THE SURFACE AND ALOFT...IS
EXPECTED TO PERSIST THROUGH THE FORECAST PERIOD. SOME DIURNAL
CLOUDS THIS AFTERNOON SHOULD DISSIPATE BY 00Z. PATCHY MVFR
FOG/CEILINGS NOTED OVER SOUTH CENTRAL MISSOURI THIS MORNING WILL
AGAIN BE POSSIBLE ON MONDAY. INCLUDED MVFR FOG FOR KSGF AND KBBG
FROM 10-14Z. OTHERWISE...CONDITIONS SHOULD BE VFR THROUGH THE
PERIOD.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR MOZ055-056-
     066>068-077-078-088-093-101.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 17, 11:48 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT SUN JUL 17 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1248 PM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

THE EXCESSIVE HEAT RISK IS SIGNIFICANT.

DISCUSSION...

EXCESSIVE HEAT WILL IMPACT THE REGION ONCE AGAIN THIS AFTERNOON.
HEAT INDICES WILL APPROACH OR EXCEED 105 DEGREES FOR LOCATIONS
ALONG AND WEST OF A LINE FROM ANDERSON...TO STOCKTON...TO
VERSAILLES MISSOURI. ALL OTHER LOCATIONS ACROSS SOUTHERN AND
CENTRAL MISSOURI WILL EXPERIENCE HEAT INDICES RANGING FROM THE
UPPER 90S TO THE LOWER 100S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PROLONGED EPISODE OF EXCESSIVE HEAT WILL CONTINUE THROUGH NEXT
WEEK. BY MONDAY...THE ENTIRE OZARKS REGION WILL EXPERIENCE HEAT
INDEX VALUES GREATER THAN 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Greene

When
July 17, 12:00 PM CST to July 25, 12:00 PM CST
Where
Greene forecast zone
Injuries
57 direct, 0 indirect
Reported by
State Official
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

During the period from July 17th through July 25th, 57 heat related illnesses were reported in Greene County.

Excessive Heat, Greene

When
July 17, 4:00 PM CST
Where
Greene forecast zone
Property damage
$25,000
Reported by
Department of Highways
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

A section of Glenstone Avenue in southeast Springfield buckled two inches causing a portion of the road to be closed and repaired.

Excessive Heat, Howell

When
July 18, 6:00 PM CST
Where
Howell forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

The Howell County Sheriff Office reported finding a person dead in a field from the heat. Temperatures were recorded in the 90s across Howell County with heat index reading up to 105 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Howell2011-07-1837MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334863, 312280, 334839.